Iowa, 2010

Flood in Iowa, June 12 to 27, 2010

June 12 to 27, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the second and third weeks of June resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on June 12 around 11 pm. 2 feet at 7 am June 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second and third weeks of June resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on June 12 around 11 pm. It crested above major flood stage around 22.2 feet at 7 am June 16. After falling below the moderate flood stage on the 23rd, it rose back above it on the afternoon of the 26th. It crested again at 18.2 feet at 1 am June 27. It fell below the moderate flood stage level around 4 am June 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 7:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 7:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SAT JUN 12 2010

.UPDATE...
TOUGH FORECAST TONIGHT. NEXT MCS IS FORMING NOW OVER CENTRAL AND
WESTERN KANSAS. IT SHOULD BE ANCHORED THERE FOR MUCH OF THE
NIGHT...WITH THE LOW LEVEL JET POINTED STRAIGHT INTO KANSAS KEEPS
THE BEST LOW LEVEL MOISTURE ADVECTION AND FRONTOGENESIS FOCUSED
THERE FOR MUCH OF THE NIGHT...AND ONLY IN THE MORNING DOES IT TIP
EAST TO ROLL ACROSS THE FORECAST AREA. ALSO...USING A TIME
DISTANCE TOOL ON THE CURRENT CONVECTION OVER KANSAS WOULD ONLY
BRING IT TO ABOUT CENTRAL IOWA BY 12Z. THUS...HAVE BACKED OFF ON
OVERNIGHT POP VALUES...AND HAVE CANCELED THE FLASH FLOOD WATCH
THAT WAS IN EFFECT UNTIL 12Z. THE MIDNIGHT SHIFT CAN RE-EVALUATE
IF WE NEED ANOTHER FOR SUNDAY DAYTIME. HAVE MADE SOME ADJUSTMENTS
TO THE MIN TEMP TO COOL IT OFF A LITTLE...ESPECIALLY ACROSS THE
SOUTH...WITH SOME OTHER MINOR EDITS TO THE OTHER ELEMENTS.
&&

.AVIATION...
00Z ISSUANCE DELAYED ALL THUNDER TO MID DAY SUNDAY...AND THOUGH
THIS TIMING MAY NEED TO BE ADJUSTED SOMEWHAT...TAF LOCATIONS ARE
VERY LIKELY CLEAR UNTIL BETWEEN 12 AND 15Z SUNDAY MORNING. THE
RECENT RAINFALL AND THE LIGHT WINDS EXPECTED TONIGHT ALONG WITH
SOME WEAK CONVERGENCE IN THE AREA TONIGHT AHEAD OF THE SURFACE
BOUNDARY TO OUR NORTHWEST...EXPECT TO FOG UP LATER TONIGHT. HAVE
AT LEAST MVFR FOG IN ALL TAF SITES...WITH SOME GETTING LOWER THAN
THAT. WILL RE-EVALUATE FOR THE 06Z TAFS.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE
Hazardous weather outlook, Jun 12, 8:46 AM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT SAT JUN 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
946 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD THREAT IS EXPECTED TODAY AND TONIGHT...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA THROUGH
TONIGHT.  HEAVY RAINS THIS MORNING...AND OVERNIGHT...WILL
CONTINUE TODAY...BEFORE DECREASING THIS AFTERNOON. ANOTHER COMPLEX
OF STORMS MAY AFFECT THE AREA TONIGHT INTO SUNDAY. FLASH FLOODING
IS POSSIBLE IN LOCATIONS THAT RECEIVED HEAVY RAIN EARLIER
TODAY...AND THEN SEE ADDITIONAL STORMS TONIGHT. THIS IS MOST
LIKELY SOUTH OF HIGHWAY 30 IN IOWA AND ILLINOIS...AS WELL AS
NORTHEAST MISSOURI. A SLIGHT RISK FOR SEVERE STORMS WITH DAMAGING
WINDS ALSO IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY TO AFFECT PORTIONS OF THE OUTLOOK AREA
THROUGH MONDAY IN ADVANCE OF A COLD FRONT. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME... WITH DAMAGING WINDS THE PRIMARY
THREAT. OF MORE CONCERN WILL BE THE POTENTIAL FOR VERY HEAVY RAINFALL
AND FLASH FLOODING... DUE TO HIGH RAINFALL RATES OVER AN INCH PER
HOUR AND THE POSSIBILITY OF SOME AREAS SEEING REPEATED DEVELOPMENT.

AFTER A BRIEF BREAK IN THE ACTIVE WEATHER PATTERN MIDWEEK...THE
CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ERVIN

In the hours before

Local storm report, Jun 12, 6:14 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       MONMOUTH                40.91N 90.64W
06/12/2010  E1.00 INCH       WARREN             IL   TRAINED SPOTTER

            TODAYS TOTAL RAINFALL. 8 AM TO 6 PM.

&&

LE
Local storm report, Jun 12, 6:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HEAVY RAIN       5 NW IOWA CITY          41.71N 91.60W
06/12/2010  M1.20 INCH       JOHNSON            IA   TRAINED SPOTTER

            FELL IN 30 MINUTES. STILL RAINING.

0622 AM     HEAVY RAIN       2 NNW WILLIAMSTOWN      41.59N 91.75W
06/12/2010  M1.24 INCH       JOHNSON            IA   TRAINED SPOTTER

            SINCE ABOUT 5 AM CDT. STILL RAINING LIGHTLY.

0622 AM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
06/12/2010  M1.75 INCH       IOWA               IA   TRAINED SPOTTER

            STORM TOTAL SINCE 4 AM. STILL RAINING LIGHTLY.

0622 AM     HEAVY RAIN       IOWA CITY               41.66N 91.54W
06/12/2010  M1.30 INCH       JOHNSON            IA   PUBLIC

            FELL BETWEEN 510 AM AND 610 AM. RELAYED BY KCRG.

0630 AM     HEAVY RAIN       S WELLMAN               41.47N 91.84W
06/12/2010  M1.30 INCH       WASHINGTON         IA   TRAINED SPOTTER

            SINCE 5 AM.

0702 AM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
06/12/2010  M1.17 INCH       KEOKUK             IA   TRAINED SPOTTER

            SINCE 4 AM CDT.

0718 AM     HEAVY RAIN       WILLIAMSBURG            41.67N 92.01W
06/12/2010  M1.60 INCH       IOWA               IA   CO-OP OBSERVER

            SINCE 430 AM CDT.

0720 AM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
06/12/2010  M1.06 INCH       IOWA               IA   TRAINED SPOTTER

            SINCE 4 AM CDT.

0740 AM     HEAVY RAIN       WASHINGTON              41.30N 91.69W
06/12/2010  M2.02 INCH       WASHINGTON         IA   CO-OP OBSERVER

0750 AM     HEAVY RAIN       WOODHULL                41.18N 90.32W
06/12/2010  M1.10 INCH       HENRY              IL   COUNTY OFFICIAL

            WATER SUPERVISOR REPORTED RAIN FELL WITHIN A 20 MINUTE
            PERIOD

0800 AM     HEAVY RAIN       1 W CAMBRIDGE           41.30N 90.20W
06/12/2010  M1.10 INCH       HENRY              IL   TRAINED SPOTTER

            HEAVIEST RAIN FELL BETWEEN 715 AND 8 AM.

0826 AM     HEAVY RAIN       WOODHULL                41.18N 90.32W
06/12/2010  M1.09 INCH       HENRY              IL   CO-OP OBSERVER

            RAIN BEGAN AFTER 7 AM

0829 AM     TSTM WND DMG     1 S NEW BEDFORD         41.50N 89.72W
06/12/2010                   BUREAU             IL   EMERGENCY MNGR

            POWER LINES DOWN - TIME IS ESTIMATED

0829 AM     TSTM WND DMG     MANLIUS                 41.46N 89.67W
06/12/2010                   BUREAU             IL   EMERGENCY MNGR

            POWER LINES DOWN TIME ESTIMATED

0845 AM     TSTM WND DMG     OHIO                    41.56N 89.46W
06/12/2010                   BUREAU             IL   EMERGENCY MNGR

            3 TO 4 INCH DIAMETER TREE BRANCHES DOWN. TIME ESTIMATED.

0851 AM     HEAVY RAIN       VICTOR                  41.73N 92.29W
06/12/2010  M1.65 INCH       IOWA               IA   TRAINED SPOTTER

            RAINFALL THIS MORNING. RAINFALL THIS WEEK IS SLIGHTLY
            OVER 3.5 INCHES

0856 AM     HEAVY RAIN       LADORA                  41.76N 92.19W
06/12/2010  M1.51 INCH       IOWA               IA   CO-OP OBSERVER

            RAINFALL PAST 24 HOURS

0903 AM     HEAVY RAIN       3 SE ANNAWAN            41.37N 89.87W
06/12/2010  M2.20 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL IN 45 MINUTES

0926 AM     HEAVY RAIN       KEITHSBURG              41.10N 90.94W
06/12/2010  M2.21 INCH       MERCER             IL   PUBLIC

            RAINFALL IN PAST 24 HOURS

0947 AM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
06/12/2010  M0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

            STORM TOTAL

0947 AM     HEAVY RAIN       2 NW KEWANEE            41.26N 89.96W
06/12/2010  M0.94 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 7 AM

1054 AM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
06/12/2010  M1.14 INCH       KEOKUK             IA   TRAINED SPOTTER

            RAINFALL IN PAST HOUR. TOTAL RAINFALL SINCE 4 AM IS 2.31
            INCHES

1115 AM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
06/12/2010  M1.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            SO FAR THIS MORNING.

1131 AM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
06/12/2010  M1.42 INCH       IOWA               IA   TRAINED SPOTTER

            OVERNIGHT AND MORNING TOTAL.

1135 AM     FLASH FLOOD      3 N BROCK               40.59N 92.15W
06/12/2010                   SCOTLAND           MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 15 JUST SOUTH OF STATE BORDER.

1146 AM     HEAVY RAIN       1 N KEOSAUQUA           40.75N 91.96W
06/12/2010  M1.61 INCH       VAN BUREN          IA   TRAINED SPOTTER

            1 INCH OF THIS OCCURED IN 15 MINUTES DURING THE PAST
            HOUR.

1158 AM     HEAVY RAIN       5 NW CROTON             40.64N 91.74W
06/12/2010  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            ONE INCH IN 45 MINUTES. NOT AN EVENT TOTAL.

1159 AM     FLASH FLOOD      SOUTH GORIN             40.36N 92.02W
06/12/2010                   SCOTLAND           MO   LAW ENFORCEMENT

            RURAL FLOODING AND WATER OVER ROADS

1159 AM     FLASH FLOOD      ARBELA                  40.46N 92.02W
06/12/2010                   SCOTLAND           MO   LAW ENFORCEMENT

            RURAL FLOODING AND WATER OVER THE ROAD

1202 PM     FLASH FLOOD      ARBELA                  40.46N 92.02W
06/12/2010                   SCOTLAND           MO   TRAINED SPOTTER

            CREEK OVER ROAD JUST SOUTH OF ARBELA.

1202 PM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
06/12/2010  M1.40 INCH       SCOTLAND           MO   TRAINED SPOTTER

            IN 45 MINUTES.

1208 PM     TSTM WND GST     DALLAS CITY             40.63N 91.16W
06/12/2010  E45.00 MPH       HANCOCK            IL   TRAINED SPOTTER

            HEAVY RAIN AND GUSTY WINDS.

1250 PM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
06/12/2010  M0.81 INCH       IOWA               IA   TRAINED SPOTTER

            STORM TOTAL FROM MORNING RAINS

1250 PM     HEAVY RAIN       MARENGO                 41.80N 92.07W
06/12/2010  M1.42 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL FROM MORNING RAINFALL

0100 PM     FLASH FLOOD      KAHOKA                  40.42N 91.72W
06/12/2010                   CLARK              MO   LAW ENFORCEMENT

            WIDESPREAD FLOODING ACROSS COUNTY WITHIN 10 MILES OF
            KAHOKA

0100 PM     FLASH FLOOD      KAHOKA                  40.42N 91.72W
06/12/2010                   CLARK              MO   LAW ENFORCEMENT

            ROUTE M, RUOTE H, AND RURAL ROADS UNDERWATER BETWEEN
            KAHOKA AND WINCHESER

0125 PM     HEAVY RAIN       SSE WAYLAND             40.39N 91.58W
06/12/2010  M4.00 INCH       CLARK              MO   TRAINED SPOTTER

            RAINFALL SINCE NOON

0125 PM     FLASH FLOOD      SSE WAYLAND             40.39N 91.58W
06/12/2010                   CLARK              MO   TRAINED SPOTTER

            FOX RIVER IS RISING QUICKLY

0140 PM     FLASH FLOOD      KEOKUK                  40.41N 91.40W
06/12/2010                   LEE                IA   TRAINED SPOTTER

            11TH AND MAIN BLOCKED BY HIGH WATER

0145 PM     FLASH FLOOD      3 E NAUVOO              40.55N 91.33W
06/12/2010                   HANCOCK            IL   LAW ENFORCEMENT

            WATER OVER POWELTON BLACKTOP AND VARIOUS PARTS OF
            NORTHWEST HANCOCK COUNTY.

0145 PM     FLASH FLOOD      HAMILTON                40.39N 91.36W
06/12/2010                   HANCOCK            IL   LAW ENFORCEMENT

            HIGHWAY 96 UNDER WATER AT VARIOUS LOCATIONS FROM HAMILTON
            TO NIOTA.

0145 PM     FLASH FLOOD      DALLAS CITY             40.63N 91.16W
06/12/2010                   HANCOCK            IL   LAW ENFORCEMENT

            HIGHWAY 96 UNDER AT LOCATIONS BETWEEN NIOTA AND DALLAS
            CITY.

0150 PM     FLASH FLOOD      KEOKUK                  40.41N 91.40W
06/12/2010                   LEE                IA   TRAINED SPOTTER

            7TH AND RONDO CLOSED DUE TO HIGH WATER

0200 PM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
06/12/2010  M2.62 INCH       WASHINGTON         IA   CO-OP OBSERVER

            1.86 PRIOR TO 12Z...WITH 0.76 AFTER.

0200 PM     HEAVY RAIN       KAHOKA                  40.42N 91.72W
06/12/2010  M3.40 INCH       CLARK              MO   BROADCAST MEDIA

            MEASURED IN THE LAST HOUR AND A HALF. RELAYED BY WGEM.

0220 PM     FLASH FLOOD      KEOKUK                  40.41N 91.40W
06/12/2010                   LEE                IA   BROADCAST MEDIA

            WATER FLOWING INTO STORES ON MAIN STREET. RELAYED BY
            WGEM.

0315 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/12/2010  M2.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

0359 PM     HEAVY RAIN       WASHINGTON              41.28N 91.67W
06/12/2010  M3.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

            MEASURED SINCE 5AM.

0426 PM     HEAVY RAIN       S WELLMAN               41.47N 91.84W
06/12/2010  M1.85 INCH       WASHINGTON         IA   TRAINED SPOTTER

0434 PM     HEAVY RAIN       1 ENE FORT MADISON      40.63N 91.33W
06/12/2010  M1.60 INCH       LEE                IA   TRAINED SPOTTER

0600 PM     HEAVY RAIN       MONMOUTH                40.91N 90.64W
06/12/2010  E1.00 INCH       WARREN             IL   TRAINED SPOTTER

            TODAYS TOTAL RAINFALL. 8 AM TO 6 PM.

&&

LE
Local storm report, Jun 12, 6:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      8 S WYANET              41.24N 89.58W
06/12/2010                   BUREAU             IL   LAW ENFORCEMENT

            A SECTION OF THE WYANET-WALNUT ROAD WAS FLOODED FOR A
            SHORT TIME. TIME ESTIMATED.

&&

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Keokuk

When
June 12, 10:00 PM CST to June 27, 3:00 AM CST
Where
Keokuk County, 1.71 mi SSW of Coal Creek to 2.82 mi WNW of Hedrick
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.407, -92.412

Heavy rains during the second and third weeks of June resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on June 12 around 11 pm. It crested above major flood stage around 22.2 feet at 7 am June 16. After falling below the moderate flood stage on the 23rd, it rose back above it on the afternoon of the 26th. It crested again at 18.2 feet at 1 am June 27. It fell below the moderate flood stage level around 4 am June 27.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246988.